North Dakota, 2018

Hail in North Dakota, September 12, 2018

September 12, 2018 · NWS FGF · 1 event in 1 county or zone

A few strong thunderstorms became severe over northwest Minnesota during the mid to late afternoon of September 12th. As the Minnesota storms approached the Roseau to Baudette area, another area of storms initiated over the Devils Lake region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A few strong thunderstorms became severe over northwest Minnesota during the mid to late afternoon of September 12th. As the Minnesota storms approached the Roseau to Baudette area, another area of storms initiated over the Devils Lake region. These North Dakota storms eventually tracked up into the northern Red River Valley. Both areas of storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 12, 2:23 PM CST, 52 minutes earlier.

Area forecast discussion, Sep 12, 2:23 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
323 PM CDT Wed Sep 12 2018

.SHORT TERM...(This afternoon through Thursday)
Issued at 322 PM CDT Wed Sep 12 2018

Scattered thunderstorm activity continues along and north of an area
of focused convergence across the southern CWA associated with the
approach of a warm front moving into the area from the south. Some
storms are becoming strong to severe, mainly in northwest MN where a
subtle mid level wave is moving through southwest flow. This is also
attributed to elevated instability entering the CWA from the south
along the nose of the warm front combined with strong winds aloft
sampled by KMVX to be 40-50 kt as low as 8 kft above the ground.
This trend is expected to remain in place through the afternoon as
the warm front pushes instability further north and forcing remains
in place, however it seems convection is being subdued at the moment
within eastern North Dakota and west-central Minnesota possibly due
to rising heights and capping inversion moving in. Main threat this
afternoon continues to be hail up to the size of half dollars,
possibly bigger. South of the warm front, gusty winds will develop
as they turn from NE to more of a SE to S direction. The southern
Red River Valley could see gusts close to 30 mph during mid to late
afternoon being slow to lessen overnight. Temperatures will also
rebound into the mid to upper 80s here, whereas locations north of
the warm front will remain in the 60s.

Thunderstorms are still expected to develop north and west of the
Devils Lake Basin early this evening capable of producing large hail
and gusty winds. Latest trends in guidance suggest a later start
than previously thought bringing into the Devils Lake Basin and
northern Red River Valley between 11 PM tonight to 5 AM Thursday
morning. This activity comes along the warm front turned southwest-
northeast oriented cold front that will slowly move east across the
CWA throughout Thursday. This brings continued rain chances
throughout tomorrow. There will be some instability keeping
thunderstorm mention in the forecast ahead of the front, although
there is some question of how much and if it can be utilized.

.LONG TERM...(Thursday night through Wednesday)
Issued at 319 PM CDT Wed Sep 12 2018

Southwest flow remains entrenched across the northern Plains through
this weekend, with Pacific NW trough eventually breaking down and
ejecting eastward through southern Canada or the Northern Plains
early next week. 500 MB heights should continue to trend downward
early next week. Quasi-stationary front lingers near our CWA through
this weekend with shifts north or south depending on
track/timing/strength of mid level impulses. The location of
surface front and timing of shortwaves also will determine coverage
of showers/thunderstorms and any low end severe potential.

Confidence overall is not high enough to rule out potential for
severe weather for periods with thunderstorm activity, but also not
high enough for our CWA to start messaging more aggressively.
Guidance at least shows periods of elevated instability (MU CAPE 1500
J/KG) and effective shear occasionally within favorable parameters
but this could be highly dependent on other previously mention
features.

By the later parts of the extended period falling heights, deepening
Hudson Bay Low will both support a decreasing trend in temperatures
and while model consensus has yet to reflect it there may be a
potential for a frost or freeze by the early to middle part of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 121 PM CDT Wed Sep 12 2018

Most sites are seeing scattered thunderstorms in their vicinity
and will continue to do so through the early afternoon. Some
storms are proving to be strong with hail production noted on
radar. Also, IFR CIGs at TVF and BJI are lingering longer than
expected, but should lift as a warm front pushes north bringing
warmer temperatures. This warm front is expected to bring gusty
southerly winds to 30 mph to FAR this afternoon. Other locations
will see a wind shift from NE/E to more S/SE. Still some questions
if DVL will see thunderstorms between 08-11 UTC as most confidence
remains north of this location, therefore opted to leave out of
the TAF. CIGs drop early morning Tuesday lingering through the
morning behind a cold front moving back east across region.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...CJ
LONG TERM...DJR
AVIATION...CJ
Hazardous weather outlook, Sep 12, 3:53 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
453 AM CDT Wed Sep 12 2018

MNZ001-004-005-007-008-NDZ006>008-014>016-024-026-027-054-131000-
West Polk-Kittson-Roseau-West Marshall-East Marshall-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
453 AM CDT Wed Sep 12 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms will develop ahead of a warm front late this
afternoon into the early evening. Storms are expected to develop
north of a Warroad-Grand Forks-Carrington line as a warm front
lifts northward through the valley. The strongest storms, some
capable of producing hail up to one and one-half inch in diameter,
will most likely be along and north of the international border
and west of Devils Lake.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periods of showers and thunderstorms throughout the
forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

MNZ002-003-006-009-013>017-022>024-027>032-040-NDZ028>030-038-039-
049-052-053-131000-
Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
453 AM CDT Wed Sep 12 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated storms are possible through the day. Storms are expected
to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periods of showers and thunderstorms throughout the
forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Speicher

In the hours before

Local storm report, Sep 12, 2:42 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
342 PM CDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             1 E ISLAND LAKE         47.79N 95.00W
09/12/2018  E1.00 INCH       Beltrami           MN   PUBLIC

            MOSTLY NICKEL SIZE HAIL WITH A FEW QUARTERS. TIME
            ESTIMATED FROM RADAR.

&&

ALEE
Special weather statement, Sep 12, 2:51 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
351 PM CDT WED SEP 12 2018

MNZ005-006-122130-
Roseau MN-Lake Of The Woods MN-
351 PM CDT WED SEP 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROSEAU AND WEST
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 430 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Lake State Park, or 17 miles southeast of Roseau, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Swift around 415 PM CDT.
  Roosevelt around 425 PM CDT.
  Williams around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4858 9549 4874 9561 4903 9494 4876 9474
TIME...MOT...LOC 2051Z 245DEG 29KT 4870 9545

NC
Local storm report, Sep 12, 3:02 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 PM CDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             SHEVLIN                 47.53N 95.26W
09/12/2018  E1.25 INCH       CLEARWATER         MN   PUBLIC

&&

ALEE
Special weather statement, Sep 12, 3:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
403 PM CDT WED SEP 12 2018

NDZ015-054-122130-
Western Walsh County ND-Ramsey ND-
403 PM CDT WED SEP 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAMSEY AND WEST
CENTRAL WALSH COUNTIES UNTIL 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Devils Lake, moving northeast at 55 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Crary around 405 PM CDT.
  Southam around 410 PM CDT.
  Lawton and Brocket around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4812 9895 4852 9828 4830 9804 4819 9830
      4820 9842 4814 9842 4800 9876 4802 9878
      4802 9879 4806 9880 4806 9883 4805 9884
TIME...MOT...LOC 2102Z 233DEG 46KT 4813 9874

NC
Local storm report, Sep 12, 3:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             1 E SKIME               48.55N 95.58W
09/12/2018  E1.00 INCH       Roseau             MN   PUBLIC

            MOSTLY HALF INCH SIZE WITH SOME LARGER STONES...INCLUDING
            A FEW QUARTERS.

&&

ALEE
Special weather statement, Sep 12, 3:15 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
415 PM CDT WED SEP 12 2018

MNZ005-006-122145-
Roseau MN-Lake Of The Woods MN-
415 PM CDT WED SEP 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND SOUTHERN LAKE
OF THE WOODS COUNTIES UNTIL 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Faunce, or 35 miles east of Roseau, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Williams around 420 PM CDT.
  Graceton around 425 PM CDT.
  Pitt around 430 PM CDT.
  Wheelers Point around 435 PM CDT.
  Baudette around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4856 9518 4872 9523 4887 9469 4882 9471
      4881 9470 4878 9469 4874 9465 4872 9459
      4872 9456 4870 9454 4869 9444 4867 9443
      4865 9443
TIME...MOT...LOC 2114Z 252DEG 41KT 4867 9503

NC

The radar

The Fargo/Grand Forks radar (KMVX), 132 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ramsey

When
September 12, 3:15 PM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
48.110, -98.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775455.